Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 168, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 5:13 PM MDT for Keith County, Lincoln County, Perkins County, Nebraska. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 5:13 PM MDT (23:13 UTC)
- Expired
- Aug 2, 2017, 6:15 PM MDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 50.0 mph
Counties Keith County, NE, Lincoln County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:47 PM MDT | HAIL 2.75 | 5 N Wallace, NE | STORM CHASER REPORT BASEBALL SIZE HAIL |
| Aug 2, 5:48 PM MDT | HAIL 1.75 | 6 N Wallace, NE | |
| Aug 2, 6:01 PM MDT | HAIL 1.75 | Wallace, NE | GOLF BALL SIZE HAIL EXHIBITING SAUCER SHAPE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WUUS53 KLBF 022313
SVRLBF
NEC101-111-135-030015-
/O.NEW.KLBF.SV.W.0168.170802T2313Z-170803T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
613 PM CDT WED AUG 2 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Perkins County in southwestern Nebraska...
Southeastern Keith County in southwestern Nebraska...
Southwestern Lincoln County in southwestern Nebraska...
* Until 715 PM CDT/615 PM MDT/
* At 612 PM CDT/512 PM MDT/, a severe thunderstorm was located over
Sarben, or 23 miles east of Ogallala, moving southeast at 25 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Sutherland, Paxton, Wallace, Sarben and Sutherland Reservoir State
Recreation Area.
This includes Interstate 80 in Nebraska between mile markers 144 and
158.
This storm has a history of very large hail. Take cover now!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 10141 4122 10121 4094 10086 4074 10125
TIME...MOT...LOC 2312Z 327DEG 21KT 4113 10126
HAIL...2.75IN
WIND...<50MPH
$$
Buttler2 follow-up statements
204
WWUS53 KLBF 022337
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
637 PM CDT WED AUG 2 2017
NEC101-022346-
/O.CAN.KLBF.SV.W.0168.000000T0000Z-170803T0015Z/
Keith NE-
637 PM CDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEITH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.
LAT...LON 4100 10135 4101 10126 4105 10126 4110 10113
4094 10086 4074 10125
TIME...MOT...LOC 2336Z 337DEG 23KT 4098 10118
$$
NEC111-135-030015-
/O.CON.KLBF.SV.W.0168.000000T0000Z-170803T0015Z/
Perkins NE-Lincoln NE-
637 PM CDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR NORTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES...
At 636 PM CDT/536 PM MDT/, a severe thunderstorm was located 9 miles
south of Sutherland Reservoir State Recreation Area, or 23 miles
southwest of North Platte, moving south at 25 mph.
HAZARD...Tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4100 10135 4101 10126 4105 10126 4110 10113
4094 10086 4074 10125
TIME...MOT...LOC 2336Z 337DEG 23KT 4098 10118
HAIL...2.50IN
WIND...<50MPH
$$
Buttler064
WWUS53 KLBF 022357
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
657 PM CDT WED AUG 2 2017
NEC111-135-030015-
/O.CON.KLBF.SV.W.0168.000000T0000Z-170803T0015Z/
Perkins NE-Lincoln NE-
657 PM CDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR NORTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES...
At 656 PM CDT/556 PM MDT/, a severe thunderstorm was located 2 miles
north of Wallace, or 25 miles north of Hayes Center, moving south at
25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This storm has a history of producing golf ball sized hail. Take
cover now.
Locations impacted include...
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4100 10135 4101 10126 4105 10126 4110 10113
4094 10086 4074 10125
TIME...MOT...LOC 2356Z 350DEG 20KT 4087 10118
HAIL...1.75IN
WIND...<50MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 2, 2:04 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service North Platte NE 304 PM CDT Wed Aug 2 2017 .SYNOPSIS... Issued at 300 PM CDT Wed Aug 2 2017 H5 analysis this morning had closed low pressure over Hudson Bay with a low amplitude trough extending south into the Great Lakes. West of the low, a shortwave trough was located over southern Saskatchewan with a secondary wave located near the Black Hills. West of these features, high pressure was located over northern California and northern Nevada. A ridge extended north into British Columbia. At the surface, low pressure was located over central South Dakota with a cold front extending west into central Wyoming. A stationary front extended southeast of this feature into eastern Nebraska. Skies were mostly cloudy in central Nebraska with partly cloudy skies in the west. Isolated showers with embedded thunderstorms have continued off and on earlier this morning across the sandhills and have continued through the noon hour. Temperatures as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial. && .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed Aug 2 2017 Tonight through Thursday...Precipitation chances and the threat for severe storms will be the main forecast challenge in the near term. For tonight: A wind shift line will approach the northern Nebraska panhandle around 4 CDT, approaching the eastern panhandle and western sandhills around 7 PM CDT. Cold air advection will lag a couple of hours behind the front. Along the wind shift line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM CDT time frame in the northwest. As the wind shift line plows into better low level moisture in the central and eastern sandhills, an organized line of convection is expected to develop. At this time, based on where the highest amount of convective potential exists, best directional shear and proximity to the shortwave, locations in the north and northeastern cwa should see the greatest coverage of thunderstorms this evening. Further south and west, shear remains favorable, as well as convective potential to support scattered thunderstorms and will range pops from the 30s in the southwest to around 60 percent in the east and northeastern cwa. Would go higher, but the persistent high and mid level cloudiness today, should diminish convective potential from what the model is depicting. As for the severe threat, would expect the typical wind threat INVOF the front with the best threat for hail across northern and northeastern areas where directional shear is more favorable for super cells and temperatures aloft are coolest. The tornado threat should be small, with the threat more confined to the northeastern forecast area where the latest nam is indicating some favorable low level helicities around 00z. Convection in association with the front should clear the forecast area by the early overnight hours with a secondary area of pcpn possible in the southwestern forecast area. This is in association with a weak disturbance lifting east of the central Rockies. Thursday will be cool behind the front with highs struggling to get out of the middle 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM CDT Wed Aug 2 2017 Thursday night through Friday...High pressure will build into eastern Nebraska Thursday night. The latest guidance has upper 40s for a large portion of the area. The forecast blender yielded lower 50s for lows Friday night and manually adjusted these temps lower as the guidance has been persistent with upper 40s over the past couple of runs. Southerly winds will increase from west to east Friday as high pressure drops south into eastern Kansas. This will force warmer air northward with temperatures rebounding back into the upper 70s. Friday night through Wednesday...Strong warm air advection aloft will lift across the forecast area Friday night leading to fairly widespread thunderstorms. Additionally, there is a strong low level jet Friday night which noes into nwrn KS and then northern KS overnight. This would favor decent rainfall in the southern half of the forecast area. Beyond Saturday, there will be a continued threat for pcpn, Saturday night, then again Tuesday night as a tandem of strong upper level disturbances tracks from the northern plains into the upper midwest. Temperatures will remain fairly seasonal with highs in the lower to middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1245 PM CDT Wed Aug 2 2017 Thunderstorms are expected to develop across the region this afternoon. While both sites could see thunderstorms, KVTN has the best chance to be directly impacted by a storm or two. The best timing for thunderstorms will be between 21Z and 02Z. Expect frequent lightning and strong winds in any thunderstorm. After thunderstorms move out, ceilings will remain broken (mostly cloudy) and heights will be above 5000 ft at both terminals. Winds shift from the southeast Wednesday afternoon to the northwest Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 343 PM CDT Wed Aug 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a slight risk for severe thunderstorms this afternoon and evening across the outlook area. Severe thunderstorms are possible across the central sandhills and southwestern Nebraska. Large hail up to two inches in diameter and damaging winds up to 70 MPH are the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorms will again be possible this weekend. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Buttler
In the hours before
Local storm report, Aug 2, 4:09 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 13 E ARTHUR 41.57N 101.44W
08/02/2017 M1.75 INCH ARTHUR NE TRAINED SPOTTER
BRIEF LARGE HAIL UP TO GOLF BALL SIZE AND HEAVY RAIN.
&&
ETSpecial weather statement, Aug 2, 4:24 PM MDT, 49 minutes before
Special Weather Statement National Weather Service North Platte NE 524 PM CDT WED AUG 2 2017 NEZ024-025-036-037-022315- Hooker NE-McPherson NE-Thomas NE-Logan NE- 524 PM CDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER... NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 615 PM CDT/515 PM MDT/... At 523 PM CDT/423 PM MDT/, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Tryon, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Hooker...northwestern Logan...northeastern McPherson and southwestern Thomas Counties. A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for north central and west central Nebraska. LAT...LON 4176 10098 4187 10079 4170 10051 4152 10079 TIME...MOT...LOC 2223Z 320DEG 15KT 4176 10083 Buttler
Local storm report, Aug 2, 4:25 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 19 N SARBEN 41.44N 101.30W
08/02/2017 M1.25 INCH MCPHERSON NE TRAINED SPOTTER
1.25 INCH SIZE HAIL AND STRONG NON-SVR GUSTY WINDS
&&
ETLocal storm report, Aug 2, 4:55 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 9 N HYANNIS 42.13N 101.76W
08/02/2017 M1.00 INCH CHERRY NE TRAINED SPOTTER
HEAVY RAIN AND QUARTER SIZE HAIL
&&
ETLocal storm report, Aug 2, 5:03 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 5 NW SARBEN 41.21N 101.37W
08/02/2017 M1.75 INCH KEITH NE TRAINED SPOTTER
PEA TO GOLF BALL SIZE HAIL
&&
ETLocal storm report, Aug 2, 5:10 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL SARBEN 41.16N 101.30W
08/02/2017 M2.50 INCH KEITH NE PUBLIC
GOLF TO TENNIS BALL HAIL
&&
ETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:07 PM MDT | Special Weather Statement | LBF | Keith, Lincoln, Perkins | 53 min |
| Aug 1, 6:23 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 27 min |
| Aug 1, 6:55 PM MDT | Special Weather Statement | LBF | Logan, Thomas | 50 min |
| Aug 1, 7:01 PM MDT | Special Weather Statement | LBF | Chase, Hayes, Lincoln | 44 min |
| Aug 1, 7:05 PM MDT | Special Weather Statement | LBF | Chase, Hayes, Lincoln | 40 min |
| Aug 1, 7:20 PM MDT | Areal Flood Advisory | LBF | Lincoln, Logan | 3 hr |
| Aug 1, 7:37 PM MDT | Special Weather Statement | LBF | Lincoln | 53 min |
| Aug 1, 7:55 PM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| Aug 1, 8:25 PM MDT | Special Weather Statement | LBF | Custer | 50 min |
| Aug 1, 8:38 PM MDT | Special Weather Statement | LBF | Frontier | 52 min |
| Aug 1, 9:08 PM MDT | Special Weather Statement | LBF | Frontier | 37 min |
| Aug 2, 3:24 PM MDT | Special Weather Statement | LBF | Hooker | 51 min |
| Aug 2, 3:28 PM MDT | Special Weather Statement | LBF | Arthur | 47 min |
| Aug 2, 3:47 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Aug 2, 3:56 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 64 min |
| Aug 2, 4:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Aug 2, 4:24 PM MDT | Special Weather Statement | LBF | Thomas | 51 min |
| Aug 2, 4:37 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 38 min |
| Aug 2, 4:44 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 61 min |
| Aug 2, 5:16 PM MDT | Special Weather Statement | LBF | Logan | 44 min |
| Aug 2, 5:31 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 33 min |
| Aug 2, 5:39 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, McPherson | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.